MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 36CM 125D LEFT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 36CM 125D LEFT; NAIL, FIXATION, BONE
Model Number 71675511
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/23/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2016 to treat a femoral shaft and intertrochanteric fracture, the patient experienced painful nonunion of the femoral shaft fracture and breakage of the two (2) distal interlocking screws 46.7 weeks postoperatively (as confirmed per x-ray assessment).A revision surgery was performed on 23-aug-2017 to treat this adverse event.Additional details regarding the clinical course of the patient were not provided.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf)], additional information is not known, and it is not possible to collect it, we do not have the opportunity to revisit negative feedback to retrieve further information.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Ack3 was not generated and the initial report was not received by fda.Due to the aforementioned, an initial/final report has been submitted the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, additional details regarding the clinical course of the patient were not provided.Per case details no further information is available.Without supporting clinical/medical documents, a thorough investigation cannot be performed.The clinical root cause and/or patient outcome beyond what was reported could not be confirmed nor concluded; therefore, no further medical assessment is warranted at this time.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that care prior to bony union stablish to immobilize and/or externally support skeletal structures that have been implanted with surgical metallic implants until skeletal union is observed.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Early weight bearing should only be considered where there are stable fractures with good bone-to-bone contact.Patients who are obese and/or noncompliant, as well as patients who could be pre-disposed to delayed or non-union, should have auxiliary support.The implant may be exchanged for a larger, stronger nail subsequent to the management of soft tissue injuries.Patients and nursing care providers should be advertised of these risks.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include excessive pressure on the joint, injury, procedural/user error, surgical/post operative complications, healing issues and/or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.(b)(4).
 
Additional Manufacturer Narrative
Additional information: b5, d4, d10, h4 h6 (health effect - impact code).
 
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2016 to treat a femoral shaft and intertrochanteric fracture, the patient experienced painful nonunion of the femoral shaft fracture 46.7 weeks postoperatively (as confirmed per x-ray assessment).A revision surgery was performed on (b)(6) 2017 to treat this adverse event.During this procedure, the nail was exchanged with a similar nail.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that there is a likely root cause, the patient¿s preexisting comorbidities along with body mass index 43.3 likely contributed to the reported painful non-union.Additionally, the pre-revision distal nail tip radiolucency with the broken, most-proximal distal screw with site ossification likely supports micro-and/or macro-motion.The patient impact is determined to be the nail revision secondary to painful non-union, use of bone-stimulator, prescription for pain, and the retained broken threaded screw fragment at the most-proximal distal screw hole.Documentation revealed patient was experiencing persistent non-union with minimal pain in left femur 4 years post-revision and weight bearing as tolerated.The current patient status is unknown.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the nail, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For the compression crew kit, a review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the low profile screw, a review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that care prior to bony union stablish to immobilize and/or externally support skeletal structures that have been implanted with surgical metallic implants until skeletal union is observed.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Early weight bearing should only be considered where there are stable fractures with good bone-to-bone contact.Patients who are obese and/or noncompliant, as well as patients who could be pre-disposed to delayed or non-union, should have auxiliary support.The implant may be exchanged for a larger, stronger nail subsequent to the management of soft tissue injuries.Patients and nursing care providers should be advertised of these risks.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include excessive pressure on the joint, injury, procedural/user error, surgical/post operative complications, healing issues and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 36CM 125D LEFT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15741080
Report Number1020279-2022-04166
Device Sequence Number6203313
Product Code JDS
UDI-Device Identifier00885556344248
UDI-Public00885556344248
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/06/2026
Device Model Number71675511
Device Catalogue Number71675511
Device Lot Number16CM05083
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer08/12/2024
09/25/2024
Initial Report FDA Received Date11/05/2022
Supplement Report FDA Received Date08/13/2024
09/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/08/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645040/TRIGEN LOW PROFILE SCREW 5.0MM X 40MM; 71677095/LAG/COMP SCREW KIT 95/90
Outcome Attributed to Adverse Event Other;
Patient Age69 YR
Patient SexFemale